Utah, 2018

Winter Weather in Utah, April 20, 2018

April 20, 2018 · NWS GJT · 1 event in 1 county or zone

A closed low pressure system brought significant snowfall to the eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low pressure system brought significant snowfall to the eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 19, 10:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 19, 10:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 PM MDT Thu Apr 19 2018

.UPDATE...
Issued at 902 PM MDT Thu Apr 19 2018

Falling temperatures and an influx of moisture have caused
relative humidity to recover above 15 percent. Meanwhile, winds
have decreased and therefore, extreme fire behavior is no longer a
threat and the Red Flag Warning will be allowed to expire.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 356 PM MDT Thu Apr 19 2018

A strong late season winter storm is currently spinning over
southern Nevada and will continue to progress through the Great
Basin this evening. South-southwesterly flow has increased out
ahead of this system, resulting in increased cloud cover and wind
gusts of 30 to 40 MPH in some of the lower valleys. The current
Red Flag Warnings remain on track with the stronger gusts expected
to wind down overnight tonight. The focus will then shift from
fire weather to winter weather as the closed low progresses east
towards the Four Corners. Forecast models are still consistent in
having a nice tap of moisture streaming in from the south late
tonight which should kick off showers over the San Juan Mountains
before spreading further north overnight. The low will have
progressed into the Four Corners by daybreak Friday with
significant wraparound moisture allowing for numerous showers
along the Continental Divide. The low will be situated just east
of our forecast area Friday evening, transitioning our upper level
flow to the northeast and allowing for the northern and central
mountains to be more favored for heavier precipitation. The Winter
Weather Advisories and Winter Storm Warnings that were issued
earlier today remain on track. However, did make one change this
afternoon by upgrading the Gore and Elk Mountains to a Winter
Storm Warning to account for the increased forecast snowfall
amounts under the potential easterly and eventual northeasterly
flow, as well as the expected impacts to travel over Vail Pass on
Friday.

The progression of this Pacific storm across our forecast area
will allow for most areas to see a decent chance for
precipitation, though the higher elevations will be favored for
activity. Regardless, plenty of clouds and cooler temperatures
can be expected across the region.

.LONG TERM...(Saturday through Thursday)
Issued at 356 PM MDT Thu Apr 19 2018

Northerly flow will set up early Saturday as the closed low
shifts towards the Colorado/Kansas border. Showers will gradually
diminish from west to east throughout the day on Saturday with
most activity ending by the evening hours. A transitory ridge of
high pressure will build overhead on Sunday, allowing skies to
clear and temperatures to rebound. The base of an upper level
trough looks to brush the far northern half of our forecast area
Monday afternoon and could bring some light isolated to scattered
orographic showers. Another closed low will develop over the
Pacific mid next week and track towards the CONUS but, at this
time, models are not in agreement in regards to the time of
arrival of this system on the west coast. Generally benign weather
should prevail through midweek with above seasonal temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM MDT Thu Apr 19 2018

Moisture will continue to stream northward into eastern Utah and
western Colorado over the next 24 hours. This will cause showers
to develop across the San Juans which will spread northward
through sunrise. Showers and low CIGS are likely to impact the
forecast for most TAF sites late tonight and during the day Friday
as this system moves through, especially at KHDN, KASE and KTEX.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until 6 AM MDT Saturday for COZ018-019.

     Winter Storm Warning until 6 AM MDT Saturday for COZ010-012.

     Winter Weather Advisory until 6 AM MDT Saturday for COZ004-013.

UT...Winter Weather Advisory from 6 AM Friday to 6 AM MDT Saturday
     for UTZ023.

&&

UPDATE...NL
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Apr 19, 8:46 AM MST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
946 AM MDT Thu Apr 19 2018

COZ001>014-017>023-UTZ022>025-027>029-201600-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
946 AM MDT Thu Apr 19 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong south to southwest winds will develop by mid-morning and
continue through late this evening as a strong storm approaches
from the west. The winds will accompany very low humidities and
the pre-existing dry vegetation. This will result in critical
fire weather conditions this afternoon and evening over many of
the valleys in western Colorado where fuels are critically dry.

As the storm approaches the chance of rain and snow will increase
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain and snow will develop early Friday morning. Snow levels will
lower through the day as colder air moves in from the west.
Significant snow accumulations are possible above 9000 feet in
much of the Colorado mountain ranges along the Continental Divide.
Showers will affect much of the rest of western Colorado and
eastern Utah on Friday before dry weather moves in for the
weekend and into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however spotters are
encouraged to report any snowfall to the National Weather Service.

In the hours before

Local storm report, Apr 19, 6:01 PM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 PM MDT THU APR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST EAGLE MOUNTAIN          37.88N 107.74W
04/19/2018  M86 MPH          SAN JUAN           CO   MESONET

            MESONET STATION CAEGE, EAGLE MOUNTAIN.

&&

NL
Local storm report, Apr 19, 6:24 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
724 PM MDT THU APR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     NON-TSTM WND GST MACK 5NW                39.27N 108.93W
04/19/2018  M48 MPH          MESA               CO   TRAINED SPOTTER

&&

NL
Local storm report, Apr 19, 7:02 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
802 PM MDT THU APR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     NON-TSTM WND GST MEEKER AIRPORT          40.05N 107.89W
04/19/2018  M47 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION EEO, MEEKER AIRPORT.

&&

NL
Local storm report, Apr 19, 7:49 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
849 PM MDT THU APR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     NON-TSTM WND GST TELLURIDE REGIONAL ARPT 37.95N 107.91W
04/19/2018  M64 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION TEX, TELLURIDE REGIONAL
            ARPT.

&&

NL
Local storm report, Apr 19, 8:35 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 PM MDT THU APR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST MT ABRAHMS              37.96N 107.65W
04/19/2018  M55 MPH          OURAY              CO   MESONET

            MESONET STATION CAABR, MT ABRAHMS.

&&

NL
Local storm report, Apr 19, 8:36 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
936 PM MDT THU APR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     NON-TSTM WND GST HUNTSMN MESA, POWDRHRN  38.33N 107.09W
04/19/2018  M50 MPH          GUNNISON           CO   MESONET

            MESONET STATION HMEC2, HUNTSMN MESA,
            POWDRHRN 3N.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 20, 12:00 AM MST to 9:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Measured snowfall totals generally ranged from 3 to 7 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741531.